Beware of All Sedatives in Patients With Sleep Apnea

M. Denise Daley, MD, FRCPC; Peter H. Normal, MD, FRCPC

To the Editor

We commend Dr. Lofsky on her article in the Summer 2002 APSF Newsletter regarding sleep apnea.1 As noted very appropriately, the sleep apnea syndrome patient’s problems do not end in the operating room, and the postoperative period may be an equally high-risk time for these patients. We would like to further comment on several aspects of the postoperative care of these patients.

First, the propensity for all sedatives to exacerbate the sleep-related apneic episodes in patients with obstructive sleep apnea syndrome (OSAS) cannot be overemphasized. The title of the article is misleading, as it suggests that opioids are the only offenders. Since sleep is synonymous with apneas in these patients, apneic episodes will occur with the administration of all sedatives as a direct extension of their pharmacologic action. As well, OSAS patients are in a state of chronic sleep deprivation, since their sleep is continually disturbed by arousals which occur when the episodes of apnea result in hypoxemia. Consequently, these patients are often extremely sensitive to the sedating effects of even very small doses of these drugs. Furthermore, benzodiazepines and barbiturates preferentially decrease neural input to the upper airway dilating muscles, thereby directly promoting upper airway obstruction.2,3

Although, it is ideal to avoid all sedatives in OSAS patients, many will require opioid analgesics in the postoperative period. The lowest effective dose should be used, and an antagonist such as naloxone should be immediately available. Dr. Lofsky cites a case report of a patient who became comatose after receiving meperidine, which was not satisfactorily reversed with naloxone.4 Review of this case report, however, shows that the patient also received 25 mg promethazine intramuscularly with the meperidine, and reversal was attempted with both naloxone and physostigmine. It is quite possible that the noloxone was an effective opioid-antagonist agent, but the persistent obtundation was due to promethazine, which is not reliably reversed by physostigmine. We are unaware of any other reports of OSAS patients who have failed to respond to naloxone.

We fully agree that patients with OSAS require additional monitoring in the postoperative period. Dr. Lofsky recommends audible pulse oximetry on the ward, but from a practical point of view this is problematic. Certainly a bedside pulse oximeter emitting an audible tone with every pulse would not be tolerated by either the patient or anyone else on the ward. If only the alarms are audible, the situation may be no better, as these patients may have hundreds of episodes of apnea and hypoxemia per night. A centralized pulse oximetry monitoring station may be less distracting to the patient, but the staff on the ward must be prepared to respond frequently and appropriately to any abnormalities detected. Many wards are ill-equipped to do this. Therefore, the PACU or ICU is usually the most appropriate place for OSAS patients to be monitored postoperatively. This should be maintained for at least the first postoperative night, and consideration should be given to continuing it until all opioid or sedative medications are discontinued.

M. Denise Daley, MD, FRCPC
Peter H. Normal, MD, FRCPC
Houston, TX

References

  1. Lofsky A. Sleep apnea and narcotic postoperative pain medication: a morbidity and mortality risk. APSF Newsletter 2002;17:24-5.
  2. Bonora M, St John WM, Bledsoe TA. Differential elevation by protriptyline and depression by diazepam of upper airway respiratory motor activity. Am Rev Respir Dis 1985;131:41-5.
  3. Hwang J-C, St John WM, Bartlett D. Respiratory-related hypoglossal nerve activity: influence of anesthetics. J Appl Physiol 1983;55:785-92.
  4. Samuels SI, Rabinov W. Difficulty reversing drug-induced coma in a patient with sleep apnea. Anesth Analg 1986;65:1222-4.